Thunderstorm Wind, Burnett
- When
- July 14, 8:48 PM CST
- Where
- Burnett County, 4 mi SW of Danbury
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.959, -92.429
Several large trees were blown down.
A short wave trough and plenty of instability led to the development of an isolated severe thunderstorm across northwest Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A short wave trough and plenty of instability led to the development of an isolated severe thunderstorm across northwest Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 14, 7:54 PM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 854 PM CDT TUE JUL 14 2009 .UPDATE...QUITE AN EVENING ACROSS THE NORTHLAND...WITH FLOODING IN OUR SOUTHWESTERN PORTION OF THE CWA. A RAINFALL SPOTTER BETWEEN DEERWOOD AND AITKIN REPORTED 6 INCHES OF RAINFALL WITHIN A 3 HOUR PERIOD. THERE WERE OTHER REPORTS OF 4+ INCHES AS WELL...IN AN AREA FROM NEAR MOTLEY AND CASINO...NORTHEASTWARD TO NISSWA...BRAINERD... IRONTON...AITKIN AND MCGREGOR. KDLH 88D RADAR INDICATED A LARGE AREA OF 3 TO 5 INCHES IN THAT AREA AS WELL. THIS AREA HAS NOW MOVED OFF TO THE EAST...AND STRONG STORMS COULD THREATEN PORTIONS OF EC MN AND NW WI INTO THE NIGHT. ANOTHER AREA OF STRONG STORMS WAS MOVING ACROSS NW MN...WITH STRONG UPPER LEVEL SHORTWAVE...AND SHOULD IMPACT NORTH CENTRAL MINNESOTA AS IT MOVES EAST. ADDITIONAL WARNINGS ARE STILL POSSIBLE THIS EVENING...MAINLY IN EC MN AND NW WI. WILL HAVE TO WATCH FOR ADDITIONAL FLOODING AS WELL...AND HAVE EXTENDED THE FLASH FLOOD WARNING IN THE ABOVE MENTIONED AREA UNTIL LATE EVENING. OTHER FLOODING WILL BE POSSIBLE EC MN/NW WI DUE TO SLOW MOVING EASTWARD PROGRESSION OF STORMS MOVING INTO THAT AREA. UPDATED PUBLIC INFORMATION STATEMENT COMING SOON WITH SOME RAINFALL AMOUNTS UP UNTIL THIS TIME. && .PREV DISCUSSION... /ISSUED 245 PM CDT TUE JUL 14 2009/ DISCUSSION...FIRST ROUND OF RAIN MOVING THROUGH THE FA ATTM WHICH IS WAY OVER DUE. MOST OF THE AREA RUNNING PCPN DEFICITS OF 1.5 INCHES OR MORE. FIRST SUBSTANTIAL RAINFALL SINCE MID-LATE JUNE FOR MOST LOCATIONS. DRY AIR IS FINALLY BEING OVERCOME BY MOISTURE...WITH CKC TO GRAND PORTAGE BEING THE LAST TO FALL. PAIR OF SFC LOW CENTERS PUSHING A FRONTAL BOUNDARY INTO THE EASTERN DAKOTAS AT 18Z. BEST INSTABILITY/LOW LEVEL FORCING FOUND RIGHT ALONG AND JUST AHEAD OF THE FRONT WHERE THUNDERSTORMS ARE RUMBLING ALONG. THE FRONT IS EXPECTED TO MOVE INTO THE WESTERN TIER OF THE FA BY 06Z WEDNESDAY WITH SHOWERS AND THUNDERSTORMS PERSISTING. 12Z NAM HAS A GOOD HANDLE ON THE DRY SLOT IN THE DAKOTAS ATTM AND HAVE FOLLOWED ITS SOLUTION FOR DRY SLOT CROSSING THE FA. LIKELY POPS USED THIS EVENING...THEN BRING THE DRY PUNCH INTO THE SW INTO CENTRAL PORTION OF THE FA. BETTER INSTABILITY FOR THUNDERSTORMS FOUND IN THE VICINITY OF THE SFC LOW TRACK ACROSS SOUTH CENTRAL CANADA...AND NEAR THE FRONT MOVING THROUGH NW WI COUNTIES. NOT EXPECTING ANY SEVERE AS THE AREA IS VERY STABLE WITH CLOUD SHIELD LIMITING INSOLATION. FRONTAL BOUNDARY CROSSES NW WI WEDNESDAY MORNING WITH PCPN IN THIS AREA ENDING. CAA BEGINS ON WEDNESDAY AS CUT OFF UPPER LOW MEANDERS AROUND NW ONTARIO. WILL KEEP A MENTION OF A FEW SHOWERS OVER THE NORTHERN TIER IN THE VICINITY OF THE UPPER LOW AND EMBEDDED PIECES OF SHORT WAVE ENERGY ROTATING THROUGH. A BREAK IN THE ACTION COMES WEDNESDAY NIGHT AS DRIER AIR IN THE LOW LEVELS OVERCOMES ANY POSSIBILITY OF PCPN. MIGHT SEE A SPRINKLE BUT NOT ENOUGH TO WARRANT A MENTION ATTM. NEXT BEST SHOT OF ACCUMULATING RAIN COMES THURSDAY AFTERNOON AS ANOTHER ROBUST PIECE OF ENERGY ROUNDS THE BASE OF THE UPPER LOW. HAVE UPPED POPS THURSDAY AFTERNOON OVER THE NORTHERN HALF OF THE FA. VERY COLD AIR...H85 TEMPS TO +1C...WILL PRECLUDE THUNDER MENTION. UNSEASONABLY COOL MAX TEMPS IN THE 50S AND 60S EXPECTED. EXTENDED...SATURDAY THRU TUESDAY... AFTER A VERY COOL END TO THE WEEK...TEMPERATURES BEGIN TO REBOUND IN THE EXTENDED PERIOD AS LARGE UPPER RIDGE AXIS NUDGES OVERHEAD. COULD SEE SOME LINGERING INSTABILITY SHOWERS SATURDAY AS UPPER COLD CORE LOW SLOWLY EXITS TO SOUTH AND EAST. WEAK HIGH PRESSURE THEN BUILDS IN FOR THE REMAINDER OF THE WEEKEND AND INTO EARLY NEXT WEEK. THE BEST CHANCE FOR PRECIPITATION WILL NOT COME UNTIL MONDAY NIGHT INTO TUESDAY AS PACIFIC NORTHWEST TROUGH ROUNDS UPPER CANADIAN LOW. RETURN FLOW WILL DECREASE STABILITY MONDAY AFTERNOON...ALTHOUGH DIFFERENCES REMAIN IN TIMING OF CONVECTION WITH WARM FRONTAL BOUNDARY. AVIATION...DETERIORATING CONDITIONS EXPECTED THIS LATE AFTERNOON AND EVENING AS LOW PRESSURE SYSTEM AND UNSTABLE ATMOSPHERE MOVE THROUGH THE REGION. SHOULD CONTINUE TO SEE MVFR CONDITIONS WITH SWATH OF SHRA/TSRA MOVING THROUGH WEST TO EAST ALONG PRE-FRONTAL TROUGH. WINDS SHOULD SWITCH MORE SOUTHERLY BEHIND THIS TROUGH. IFR CIGS BEHIND THE TROUGH ARE EXPECTED TO LINGER BEFORE COLD FRONT PUSHES THROUGH LATE TONIGHT AND WED MORNING FROM WEST TO EAST...WHEN CONDITIONS SHOULD BEGIN TO IMPROVE TO MVFR AND WEST WINDS BECOME GUSTY. && POINT TEMPS/POPS... DLH 56 71 51 61 / 70 10 10 30 INL 54 64 46 58 / 70 20 10 40 BRD 58 72 53 67 / 70 10 10 20 HYR 63 76 51 66 / 70 10 10 20 ASX 61 73 50 64 / 70 10 10 20 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. DAP
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 817 PM CDT TUE JUL 14 2009 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 817 PM CDT TUE JUL 14 2009 ...SLIGHT RISK OF SEVERE THUNDERSTORMS FOR A PART OF NORTHEAST MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT. A FEW OF THE STORMS MAY BE SEVERE...SOUTH OF A LINE FROM BRAINERD...TO AITKIN...TO MOOSE LAKE...TO SHELL LAKE. THE MAIN HAZARDS ARE LARGE HAIL AND DAMAGING WINDS. VERY HEAVY RAINFALL WITH FLOODING IS ALSO POSSIBLE FROM THE BRAINERD LAKES TO THE TWIN PORTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ON MONDAY...MAINLY WEST OF A LINE FROM AITKIN TO INTERNATIONAL FALLS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. LSZ121-140>148-151030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 817 PM CDT TUE JUL 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT. A FEW OF THE STORMS MAY BRING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
830 PM CDT TUE JUL 14 2009
MNZ012-019-020-037-038-WIZ001-002-150200-
BAYFIELD-CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-DOUGLAS-NORTHERN
COOK/NORTHERN LAKE-PINE-SOUTHERN LAKE/NORTH SHORE-
830 PM CDT TUE JUL 14 2009
...THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL AFFECTING THE TWIN
PORTS AREA AND ADJACENT SECTIONS OF THE NORTH SHORE...
AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE CLUSTER OF STRONG THUNDERSTORMS LOCATED FROM MOOSE LAKE... TO
CLOQUET... DULUTH AND TWO HARBORS...MOVING NORTHEAST AT 35 MPH.
THESE STORMS WILL PRODUCE VERY HEAVY RAINFALL AMOUNTS UP TO 2 INCHES
PER HOUR THROUGH AT LEAST 9 PM... ALONG WITH HALF INCH DIAMETER
HAIL...WIND GUSTS UP TO 30 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
SAGINAW... FOND DU LAC... CULVER...
BURNETT... GRAND LAKE... ADOLPH...
TWIG... PROCTOR... MUNGER...
INDEPENDENCE... GARY NEW DULUTH... NEW DULUTH...
OLIVER... WEST DULUTH... HERMANTOWN...
THE HEAVY RAINFALL WILL RESULT IN LOCAL FLOODING OF POORLY DRAINED
AND LOW LYING AREAS...AND HIGHWAY UNDERPASSES. FLOODING MAY ALSO
OCCUR IN THE LAKESIDE AREAS OF DULUTH WHERE DRAINAGE FROM THE TOP OF
THE HILL MAY RESULT IN WATER BACKING UP IN STORM SEWERS.
MOTORISTS ARE URGED TO SLOW DOWN... AND NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROADWAY. ALSO... PEOPLE SHOULD STAY AWAY FROM
CREEK CHANNELS AND WATER FALLS ALONG THE NORTH SHORE...WHERE A RAPID
INCREASE IN FLOW MAY OCCUR IN ONLY 5 TO 10 MINUTES.
LAT...LON 4638 9303 4673 9305 4737 9163 4714 9143
4691 9180 4678 9208 4675 9208 4671 9203
4669 9192 4677 9149 4683 9130 4634 9153
MILLERPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DULUTH MN
848 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HEAVY RAIN 5 SW GRAND RAPIDS 47.18N 93.60W
07/14/2009 M2.75 INCH ITASCA MN TRAINED SPOTTER
2.75 INCHES IN 2 HOURS.
0543 PM HEAVY RAIN 2 N MOTLEY 46.36N 94.64W
07/14/2009 M3.25 INCH CASS MN TRAINED SPOTTER
3.25 INCHES OF RAIN IN 2.5 HOURS
0545 PM HEAVY RAIN NISSWA 46.50N 94.30W
07/14/2009 M4.00 INCH CROW WING MN TRAINED SPOTTER
4 INCHES OF RAIN IN 2 HOURS.
0615 PM HAIL BRAINERD 46.35N 94.19W
07/14/2009 M0.75 INCH CROW WING MN TRAINED SPOTTER
HEAVY RAIN PRIOR TO HAIL CAUSING STREET FLOODING.
0715 PM HEAVY RAIN 5 NE DEERWOOD 46.52N 93.82W
07/14/2009 M6.00 INCH CROW WING MN TRAINED SPOTTER
6 INCHES OF RAIN IN 3 HOURS.
0715 PM FLASH FLOOD AITKIN 46.53N 93.71W
07/14/2009 AITKIN MN TRAINED SPOTTER
STREETS INUNDATED WITH STANDING WATER. LOW LYING AREAS
FILLING AND ONE CITY BLOCK AFFECTED BY WATER IN... OR
APPROACHING BUILDINGS.
0815 PM FLASH FLOOD AITKIN 46.53N 93.71W
07/14/2009 AITKIN MN LAW ENFORCEMENT
RAIL ROAD TRACK WASHED OUT BY THE RIPPLE RIVER IN AITKIN.
&&
SGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
853 PM CDT TUE JUL 14 2009
MNZ010-018-150215-
KOOCHICHING-NORTH ITASCA-
853 PM CDT TUE JUL 14 2009
...STRONG THUNDERSTORMS MOVING TOWARD NORTH CENTRAL MINNESOTA...
AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST
OF BAUDETTE...TO JUST NORTH OF BAGLEY. ANOTHER STRONG STORM WAS
LOCATED JUST SOUTHEAST OF WASKISH. ALL STORMS WERE MOVING EAST AT
AROUND 30 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING NEARLY CONTINUOUS CLOUD TO
GROUND LIGHTNING...PEA SIZE HAIL...WIND GUSTS UP TO 30 MPH...AND
HEAVY DOWNPOURS...
STORMS WILL AFFECT THE WESTERN HALF OF KOOCHICHING COUNTY AND
NORTHWEST ITASCA COUNTY THROUGH AT LEAST 930 PM.
LAT...LON 4871 9427 4870 9424 4867 9424 4864 9385
4861 9381 4852 9379 4853 9364 4761 9377
4761 9443 4856 9445 4871 9444 4873 9442
MILLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
906 PM CDT TUE JUL 14 2009
MNZ037-038-WIZ001>003-006>008-150230-
ASHLAND-BAYFIELD-BURNETT-CARLTON/SOUTH ST.
LOUIS-DOUGLAS-PINE-SAWYER-WASHBURN-
906 PM CDT TUE JUL 14 2009
...STRONG THUNDERSTORMS TO AFFECT NORTHWEST WISCONSIN THROUGH AT
LEAST 10 PM...
AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MAPLE... TO
DAIRYLAND... TO PINE CITY...MOVING EAST AT 40 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY
HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
CLOVERTON... RANDALL... PORT WING...
MOOSE JUNCTION... OULU... WAINO...
BLUEBERRY... BENNETT... MARKVILLE...
LAKE NEBAGAMON... HERBSTER... GRANTSBURG...
DAIRYLAND... COZY CORNER... BRANSTAD...
LOCALLY UP TO 2 INCHES OF RAIN IS POSSIBLE WITH THIS LINE OF STORMS.
LAT...LON 4572 9287 4579 9315 4596 9314 4643 9258
4669 9195 4698 9064 4691 9075 4693 9065
4685 9071 4685 9065 4678 9066 4674 9077
4666 9067 4567 9074 4567 9217 4572 9217
4572 9251 4566 9253 4566 9286
MILLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
923 PM CDT TUE JUL 14 2009
MNZ010-150245-
KOOCHICHING-
923 PM CDT TUE JUL 14 2009
...STRONG THUNDERSTORMS TO AFFECT KOOCHICHING COUNTY THROUGH AT
LEAST 10 PM...
AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST
OF BIRCHDALE TO 18 MILES NORTHWEST OF MIZPAH...MOVING EAST AT 40 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 50 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
MIZPAH... GEMMELL... BIRCHDALE...
MANITOU...
STORMS WILL ALSO AFFECT HIGHWAY 71 BETWEEN BLACKDUCK AND LITTLEFORK.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 4871 9427 4870 9424 4867 9424 4864 9385
4861 9381 4852 9379 4853 9354 4794 9362
4785 9443 4871 9444 4873 9442
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
924 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM HEAVY RAIN 5 N PILLAGER 46.40N 94.48W
07/14/2009 M6.30 INCH CASS MN TRAINED SPOTTER
0515 PM HAIL 1 E MERRIFIELD 46.47N 94.15W
07/14/2009 M1.75 INCH CROW WING MN TRAINED SPOTTER
0515 PM HEAVY RAIN 1 E MERRIFIELD 46.47N 94.15W
07/14/2009 M5.00 INCH CROW WING MN TRAINED SPOTTER
&&
SGOHDEThe Duluth radar (KDLH), 99 km away, was scanning. The volume nearest the first event began at 02:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several large trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189241.